• Announcements

Altostrata

Taking multiple psych drugs? Which drug to taper first?

40 posts in this topic

Hi Elbee,

I have not been actively participating for almost a year now, though I recently started getting emails about threads I had been following.  This lead me to your topic which I am very interested in.

 

As you can see from my signature, I have been poly-drugged for many years, with the current three for almost 15 years.

 

You are right.  As you taper one drug, it changes everything.  The ratio of the drugs to each other changes, thus, what you are feeling is either withdrawal or increased or decreased side effects from any or all of your drugs.

 

Three years ago when I hit the wall tapering valium, I researched the heck out of my drugs, and drug interactions in general.  I came to a conclusion about my combo that has proven to be true.  Trileptal (oxcarbazepine) is an inducer of many drugs.  It is metabolized extensively by the CYP450 3A4 enzyme, which metabolizes about 50% of all drugs.  BTW, trileptal is second generation tegretol, so in researching its induction effects, it does not always show up on all of the CYP450 interaction charts, but it does most of the time.  I hypothesized that since trileptal was an "inducer" of valium, and possibly even remeron (depends on which chart you look at) it means that my trileptal dose was speeding up the metabolism of valium and remeron, rendering them less effective.  An inducer of a drug increases its potency for a very short time but then it clears it out very quickly.  So, I thought, hmmm, if trileptal is clearing the valium and remeron out of my system too quickly (depending on the drugs, the clearance rate can be increased by 80%), what if I lowered my trileptal?  Wouldn't that make my valium and remeron stick around longer, either making them more effective or at least not causing withdrawal between doses?

 

So I took a chance and tapered now nearly half of my trileptal in 2 1/2 years.  (yeah, I know that's slow but for me it's huge)  What did I notice?  After the first 75 mg. were gone, I was sleeping significantly better. This was huge for me because sleep is my Achilles' heel and always has been.  The valium and remeron are indeed staying in my system longer.   I had to take a break after cutting 75 mg. (25 at a time) and have tapered the next 60 very slowly.  That said, I have still been very sick and in withdrawal, but I have NEVER felt well, even way back when I started on these drugs. Frankly, I think it is time for me to take a long break and perhaps start micro-tapering the remeron next (I want to make it to 150mg trileptal first; half a 300 pill)

 

I will write more later and clarify if you have questions.  I have spent  hundreds of hours studying drug interaction and you are so right.  When we reduce one drug, we are messing with all of them.  If only all of us had been wise enough to do what Rhiannon is doing right from the start.  None of this means I know what to do next...are the side effects of valium and remeron getting worse now that they are sticking around longer?  Am I ill because of my trileptal taper or the change in drug-drug interaction?  I suspect all of these things are true.  There are no easy answers, but there is some science and logic to consider (even though doctors and pharmacists are clueless)

 

Congrats on your journey off remeron and  tackling klonopin...I admire your determination.  When I get a chance I may look at the CYP450 charts to see what kind of drug interactions there are between zoloft and klonopin.  Also, it is very wise to take information, consider it, but then ultimately listen to your body.  NOBODY is living w/ your brain, body, genetics, environment, and when poly-drugging is in place, it always a bit of russian roulette.  Sometimes we just have to make a choice and live with it, until we get a clue to do something different.

 

I wish you well,

Grace

Share this post


Link to post
Share on other sites

Hi Elbee,

 

Perhaps I should have done my homework first.  Google searches on these drug interactions bring up conflicted findings, but I always look at multiple sites to get the best idea of what is currently known.

 

A somewhat short search for zoloft and klonopin found zoloft as a CYP3A4 inhibitor with klonopin as a CYP3A4 substrate.  This means klonopin needs the 3A4 enzyme pathway to metabolize the drug and the zoloft can inhibit that, making the drug build up in your system faster, thus, perhaps, making side effects worse.  Now, to be clear, there are hundreds of chart out there, and they all don't agree on which drugs are substrates, inhibitors and inducers.  One thing I have learned for sure, though.  If anyone is taking an AED, like tegretol, trileptal, etc., they are taking a strong CYP3A4 inducer, which is why I am choosing to get this trileptal out of my system first.  No one should be put on these drugs with other pysch drugs.  It took me 12 years to figure this out.

 

The long and the short of it, Elbee, is there is probably something going on between your two drugs, and it is likely not good either way, but the only solution for us is to get these dang drugs out of our systems. 

 

I know this is all pretty technical, but I have spent a lot of time trying to understand it.  Here is a link that is pretty easy to understand about interactions in general. https://liferaftgroup.org/long-list-of-inhibitors-and-inducers-of-cyp3a4-and-cyp2d6/

 

As I said there are hundreds of charts listing all classes of drugs and which enzyme pathway metabolizes them.  It is important to remember that much of this research is not exhaustive and could not possibly test every drug and every drug-drug interaction.  At least you are way ahead of this game by having eliminated remeron which would have thrown another monkey wrench into the formula.  I see my psychiatrist in a few days, and I would like to rant and rave at him about how he has ruined my life, but I will do what I have to do to get the drugs I need to follow the (current) very slow taper that I know is all I can handle.  If this is all too much to digest, then just go with your gut and hope that your intuition and thoughtful consideration of the ifs and buts is right.

Grace

Share this post


Link to post
Share on other sites

Thanks for sharing your thoughts, experiences and references Grace. You've obviously put a lot of effort into understanding enzyme metabolism! I took a look at some of the charts you mentioned and yes, there are discrepancies. It's also not always clear to me who has been doing the research that the data is based upon, nor methodology. I saw some data by the Mayo Clinic Labs so it does appear that there are some "big players" involved in looking at this. Is that a "good" thing? Who knows. What I do know is that conflicts of interest abound and I generally assume self/corporate interest plays some role in most information I come across.

 

What frustrates me (scares me) is that the stakes are so high. What could be more relevant to me than my own consciousness and how I experience the world? We know so definitively little about it all, regardless of vantage point (biological, physiological, evolutionary, genetic, psychological, spiritual, etc.). And of course, there are countless variables involved. So while I try to continue to educate myself because ultimately it's up to me to discern and make the best decisions for myself, I also have to keep in mind that there are SO MANY more "moving parts" here that I (and we as humans) have no clue about. At some level, I have to "let go" of trying to control, fix, and/or figure things out. There is a time and place for my thinking brain to be involved, no doubt. And I'm also learning that I can also get in my own way . . . that I need to open myself to other "resources/wisdom beyond my current awareness." At some level, I have to accept that I'm going to continue to experience discomfort through this process, I'm going to make "mistakes" and all I can do is the best I can do to take care of myself. 

Share this post


Link to post
Share on other sites

Hi Elbee,

 

i strongly agree that "over-thinking" and rumination often does more harm than good. The sad fact is, there is no easy way out of this mess, perhaps though, we can help make our journey smoother. 

 

For me, this understanding of drug interactions has explained a lot in my past, and will help me make all decisions in the future. (It basically reinforced my belief that most times drugs do as much harm, or even more harm than good)

 

i think the big players need  to be involved in this. I am not at all questioning their motives other than to stop ineffective, harmful, or even fatal drug interactions. 

 

I am glad I learned about  trileptal and what it has been doing to my other drug levels. That knowledge helped me reduce  it by nearly half. When I get to 150 mg. I plan to hold, let my brain do its adjusting, and then maybe try reducing one of the others. (Which I don't have to decide today...progress!)

 

Meanwhile, cheers to being at peace with your decision. 

 

Grace

 

 

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now